Home » Blog » Can You Overdose on Antidepressants?

Can You Overdose on Antidepressants?

Do antidepressants always work? What are the potential negative effects of antidepressants? Can you overdose on antidepressants? Before you take any prescription medication for depression or any other mental health concern, it is important to get the answers to questions like these.

When a person uses an antidepressant as directed by a qualified healthcare provider, they can experience a considerable improvement in their quality of life. However, not every antidepressant works the same for every person. Also, as is the case with all other prescription medications, antidepressant use can be accompanied by certain risks. This month, October, is Antidepressant Death Awareness Month. Today, we’re going to take a closer look at the risk of overdose among people who take antidepressants.

What are Antidepressants?

As their name implies, antidepressants are medications that are designed to ease the symptoms of depression. Some over-the-counter (OTC) products are marketed for their antidepressant qualities. But for the purposes of this page, we are going to focus on prescription medications that may be used to treat people who have depressive disorders.

There are several different types of antidepressants. They are usually categorized by how they interact with the body. Three of the most commonly prescribed types of antidepressants are selective serotonin reuptake inhibitors (SSRIs), serotonin and norepinephrine reuptake inhibitors (SNRIs), and atypical antidepressants. 

If a person isn’t helped by an SSRI, SNRI, or atypical antidepressant, their doctor may prescribe a tricyclic antidepressant or a monoamine oxidase inhibitor (MAOI). These are older types of antidepressants that may have more distressing side effects than more recently develop medications

Here are a few examples of brand-name medications from each of these categories:

  • SSRIs: Paxil, Prozac, Lexapro, and Zoloft 
  • SNRIs: Cymbalta, Effexor, and Pristiq 
  • Atypical antidepressants: Wellbutrin, Spravato, and Oleptro 
  • Tricyclic antidepressants: Pamelor, Norpranin, and Tofranil
  • MAOIs: Marplan, Nardil, and Parnate

In a general sense, antidepressants typically work by impacting how certain neurotransmitters are produced, distributed, and absorbed throughout the central nervous system (CNS). Different types of antidepressants target different neurotransmitters or different areas of the CNS.

Which Antidepressants Have the Highest Risk for Overdose?

Overdose occurs when a person takes more of a drug than their body can safely process. When a person hears the word overdose, they may tend to first think of drugs such as heroin and cocaine. But the risk of overdose is by no means limited to people who abuse these two substances.

Among antidepressants, tricyclic antidepressants pose the greatest risk of overdose. This type of antidepressant is also most likely to cause severe reactions if a person overdoses. This may be one of the many reasons why doctors don’t usually prescribe tricyclic antidepressants until a client or patient has demonstrated that they were not helped by SSRIs, SNRIs, or atypical antidepressants.

Of course, this does not mean that the other types of antidepressants can be safely taken in any amount. Every prescription medication can endanger a person’s health if the individual does not follow their doctor’s guidance regarding dosage levels and the frequency with which the individual takes the medication.

Signs and Symptoms of an Overdose

The signs and symptoms of an overdose can vary depending on which type of drug a person has taken. If a person overdoses on antidepressants, they may exhibit signs such as these:

  • Agitation
  • Nausea and vomiting
  • Diarrhea
  • Severe headache
  • Blurred vision
  • Dilated pupils
  • Confusion and disorientation
  • Elevated body temperature
  • Disrupted heart rhythm
  • Significant change in blood pressure
  • Racing or faint pulse
  • Slowed breathing
  • Extreme fatigue
  • Muscle rigidity and/or twitching
  • Loss of consciousness
  • Seizure
  • Coma

Anyone who has overdosed on an antidepressant or any other drug is in crisis and needs immediate medical attention.

What To Do if You Suspect an Overdose

If you suspect that someone has overdosed on an antidepressant, another type of prescription medication, or any other substance, you need to act immediately. If a person who has overdosed does not receive proper care in a timely manner, they are at risk for devastating outcomes, including death.

Your first response when you suspect someone has overdosed should be to summon medical help. Depending on where you live, this may involve calling 911 or a poison control number, directly contacting a local first responder, or taking the person to an emergency room.

The symptoms of antidepressant overdose may be relatively mild at first, but they can become progressively more severe. Do not wait until a person has lost consciousness or has a seizure before getting help. If you get help quickly, the person who overdosed may be protected from some of the more intense symptoms of antidepressant overdose. If you delay your efforts, by the time help arrives it could be too late.

Find Help for a Prescription Drug Problem Near Nashville, TN

If you have developed a problem related to the misuse of antidepressants or any other prescription drugs, Brentwood Springs Detox may be the perfect place to begin your recovery efforts. Our detox center in Nashville, Tennessee, is a safe and welcoming place where you can receive personalized service and comprehensive support. Our team can identify the full scope of your needs, then provide the customized care that will put you on the path toward successful, long-term recovery. Contact us today to learn more about how we can help.

24/7 Help Is Standing By, Call Us Now.

24/7 Help Is Standing By, Call Us Now.